Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS La Crosse, WI

May 19, 20134 counties in Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2013, 6:56 PM CDT for 4 counties in Minnesota. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 6:56 PM CDT (23:56 UTC)
Expired
May 19, 2013, 8:00 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fillmore County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:21 PM CDTTSTM WND DMGLewiston, MNTREES DOWN IN THE CITY
May 19, 7:21 PM CDTHAIL 1Lewiston, MN
May 19, 7:25 PM CDTTSTM WND DMG3 Sw Lewiston, MNSEMI JACKED KNIFED ON I-90 IN WESTERN WINONA.
May 19, 7:40 PM CDTTSTM WND DMGRollingstone, MNLARGE TREE BRANCHES DOWN. SOME BRANCHES FELL ON VEHICLES AND ALSO ON A DECK...CAUSING DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS53 KARX 192356
SVRARX
MNC045-109-157-169-200100-
/O.NEW.KARX.SV.W.0023.130519T2356Z-130520T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
656 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FILLMORE COUNTY IN SOUTHEAST MINNESOTA...
  SOUTHEASTERN OLMSTED COUNTY IN SOUTHEAST MINNESOTA...
  SOUTHEASTERN WABASHA COUNTY IN SOUTHEAST MINNESOTA...
  WESTERN WINONA COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 800 PM CDT

* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHATFIELD...
  AND MOVING NORTHEAST AT 30 MPH.
  AN ADDITIONAL SEVERE THUNDERSTORM WAS LOCATED NEAR ELBA...MOVING   
  NORTHEAST AT 30 MPH. 

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. CHARLES AND DOVER AROUND 710 PM CDT.
  LEWISTON AROUND 725 PM CDT.
  ALTURA AROUND 730 PM CDT.
  ROLLINGSTONE AROUND 740 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE SARATOGA...I 90 EXIT 229...
COUNTY ROADS 6 AND 33...I 90 EXIT 233...COUNTY ROADS 9 AND 10...
UTICA...WHITEWATER STATE PARK...LAZY D CAMPGROUND...BETHANY AND ELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4435 9197 4431 9191 4429 9192 4427 9189
      4423 9189 4416 9182 4413 9172 4411 9171
      4372 9216 4379 9230
TIME...MOT...LOC 2356Z 216DEG 26KT 4387 9214

HAIL...1.00IN
WIND...60MPH

$$

JW
4 follow-up statements
443 
WWUS53 KARX 200007
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT SUN MAY 19 2013

MNC045-109-157-169-200100-
/O.CON.KARX.SV.W.0023.000000T0000Z-130520T0100Z/
FILLMORE MN-OLMSTED MN-WABASHA MN-WINONA MN-
707 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WINONA...SOUTHEASTERN WABASHA...SOUTHEASTERN OLMSTED AND NORTH
CENTRAL FILLMORE COUNTIES UNTIL 800 PM CDT...

AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF CHATFIELD...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. CHARLES AROUND 715 PM CDT.
  LEWISTON AROUND 725 PM CDT.
  ALTURA AROUND 730 PM CDT.
  ROLLINGSTONE AROUND 740 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE UTICA...WHITEWATER STATE
PARK...LAZY D CAMPGROUND...ELBA...BETHANY...COUNTY ROADS 28 AND 31...
MINNESOTA CITY...MINNEISKA AND WHITMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4435 9197 4431 9191 4429 9192 4427 9189
      4423 9189 4416 9182 4413 9172 4411 9171
      4372 9216 4379 9230
TIME...MOT...LOC 0007Z 216DEG 26KT 4392 9207

HAIL...1.00IN
WIND...70MPH

$$

JW
232 
WWUS53 KARX 200027
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT SUN MAY 19 2013

MNC045-200038-
/O.CAN.KARX.SV.W.0023.000000T0000Z-130520T0100Z/
FILLMORE MN-
727 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FILLMORE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4435 9197 4431 9191 4429 9192 4427 9189
      4423 9189 4416 9182 4413 9172 4411 9171
      4385 9201 4385 9226
TIME...MOT...LOC 0028Z 216DEG 26KT 4404 9195

$$

MNC109-157-169-200100-
/O.CON.KARX.SV.W.0023.000000T0000Z-130520T0100Z/
OLMSTED MN-WABASHA MN-WINONA MN-
727 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WINONA...SOUTHEASTERN WABASHA AND SOUTHEASTERN OLMSTED COUNTIES UNTIL
800 PM CDT...

AT 725 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTURA...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLINGSTONE AROUND 740 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE COUNTY ROADS 28 AND 31...
MINNESOTA CITY...MINNEISKA AND WHITMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4435 9197 4431 9191 4429 9192 4427 9189
      4423 9189 4416 9182 4413 9172 4411 9171
      4385 9201 4385 9226
TIME...MOT...LOC 0028Z 216DEG 26KT 4404 9195

HAIL...1.00IN
WIND...70MPH

$$

RIECK
485 
WWUS53 KARX 200033
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT SUN MAY 19 2013

MNC109-200044-
/O.CAN.KARX.SV.W.0023.000000T0000Z-130520T0100Z/
OLMSTED MN-
733 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLMSTED COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4435 9197 4431 9191 4429 9192 4427 9189
      4421 9188 4416 9182 4413 9172 4411 9171
      4395 9189 4405 9208
TIME...MOT...LOC 0034Z 216DEG 26KT 4408 9191

$$

MNC157-169-200100-
/O.CON.KARX.SV.W.0023.000000T0000Z-130520T0100Z/
WABASHA MN-WINONA MN-
733 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINONA AND EAST CENTRAL WABASHA COUNTIES UNTIL 800 PM CDT...

AT 730 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTURA...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLINGSTONE AROUND 740 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE COUNTY ROADS 28 AND 31...
MINNESOTA CITY...MINNEISKA AND WHITMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4435 9197 4431 9191 4429 9192 4427 9189
      4421 9188 4416 9182 4413 9172 4411 9171
      4395 9189 4405 9208
TIME...MOT...LOC 0034Z 216DEG 26KT 4408 9191

HAIL...1.00IN
WIND...70MPH

$$

RIECK
661 
WWUS53 KARX 200054
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT SUN MAY 19 2013

MNC157-169-200105-
/O.EXP.KARX.SV.W.0023.000000T0000Z-130520T0100Z/
WABASHA MN-WINONA MN-
754 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINONA AND EAST
CENTRAL WABASHA COUNTIES WILL EXPIRE AT 800 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 9 PM. 

LAT...LON 4435 9197 4431 9191 4429 9192 4427 9189
      4421 9188 4416 9182 4413 9172 4411 9171
      4395 9189 4405 9208
TIME...MOT...LOC 0055Z 216DEG 26KT 4420 9179

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:20 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 19, 2:20 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SUN MAY 19 2013

.SHORT TERM...(TONIGHT AND MONDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013

UPPER LEVEL SHORTWAVE TROUGH SERVING AS ONE FOCUS FOR STORM
DEVELOPMENT EARLY THIS AFTERNOON. SKIES HAVE CLEARED AHEAD OF THE
SHORTWAVE...MOVING NORTH/NORTHEAST ACROSS IOWA...ALLOWING FOR RAPID
DESTABILIZATION OF THE ATMOSPHERE. MUCAPES PER LATEST RAP ANALYSIS
HAVE RISEN INTO THE 2-3 K J/KG RANGE...WITH 30-40 KTS OF EFFECTIVE
SHEAR. SUPERCELL DEVELOPMENT IS SUPPORTED. SEE A POTENTIAL FOR ALL
SEVERE WEATHER TYPES...WITH SUPERCELLS MORPHING INTO BOWING
SEGMENTS. THINK DAMAGING WINDS MIGHT BECOME THE GREATER THREAT LATER
THIS AFTERNOON AND EVENING.

HRRR SUGGESTS THERE WILL BE ANOTHER ROUND OF STRONG/SEVERE STORMS
COMING IN TOWARD 06S AS A SHORTWAVE PUSHES NORTHWARD ACROSS IOWA.
INSTABILITY WOULD DECREASE WITH THE LOSS OF DAYTIME HEATING...BUT
GFS/NAM STILL SUGGEST 1000+ J/KG OF MUCAPE AT 06Z...WITH 40+ KTS OF
0-6 KM SHEAR. PLENTY TO CONTINUE A SEVERE THREAT.

FOR MONDAY...ATMOSPHERE PROGGED TO RELOAD FOR THE AFTERNOON/EVENING
WITH MUCAPES UPWARDS OF 2500 J/KG AND MLCAPES UP TO 2000 J/KG. 0-6KM
WIND SHEAR CLIMBS TO 40-50 KTS BY 00Z TUE...SUPPORTIVE OF SUPERCELL
DEVELOPMENT. 0-1KM SHEAR IS 15-20 KTS. IF ALL THIS COMES TO
PASS...ATMOSPHERE WOULD BE RIPE FOR SEVERE WEATHER...WITH ROTATING
SUPERCELLS AND THE GAMBIT OF SEVERE THREATS. THE KEY IS THE
KICKER...AND THAT IS WHERE THE FORECAST CHALLENGE LIES. GFS/NAM
SUGGEST A SHORTWAVE TROUGH COULD LIFT OUT OF THE BASE OF THE UPPER
LEVEL TROUGH FOR THE AFTERNOON/EVENING...BUT ALSO POINT TO POSSIBLE
MCVS SPINNING INTO THE REGION. MEANWHILE...THERE WILL LIKELY BE LEFT
OVER SFC BOUNDARIES FROM CONVECTION TODAY/TONIGHT. WHERE THESE LIE
IS UNKNOWN. CONFIDENCE IS NOT HIGH IN WHERE/WHEN CONVECTION WILL
FIRE...BUT BELIEVE THE LATE AFTERNOON/EVENING WOULD BE THE FAVORED
TIME FOR A SEVERE THREAT...AND GENERALLY FROM CENTRAL WI INTO
NORTHEAST IA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013

THE VIRTUALLY STATIONARY UPPER LEVEL LOW FINALLY STARTS TO MAKE ITS
WAY EAST OUT OF THE NORTHERN PLAINS TUE...PER LATEST GFS/NAM/EC. THE
LOW WEAKENS SOME AS IT SLIDES OVER THE UPPER MISSISSIPPI RIVER
VALLEY TUE NIGHT/WED. MAIN COLD FRONT WITH THIS SYSTEM LOOKS LIKE IT
WILL SLIP THROUGH WITH THE LOW AROUND WED...BUT MODELS KEEP
CONVECTION AT A MINIMUM AROUND IT. RATHER...THE PCPN FOCUS IS
WITH THE LOW LEVEL MOISTURE TRANSPORT...WHICH IS WELL EAST OF THE
COLD FRONT...WRAPPING NORTH/WEST OF THE LOW. SOME MODEL DISAGREEMENT
WITH HOW FAR SOUTH THE AREAS OF SHOWERS/ISOLD STORMS WOULD REACH
WED...WITH THE GFS MORE SOUTH THAN THE EC. IT REMAINS A MESSY
SCENARIO WITH CLARITY LACKING...BUT TRENDS FAVOR THE GREATER PCPN
CHANCES OVER THE NORTHERN 1/2 OF THE FORECAST AREA. WILL LEAN ON
MODEL CONSENSUS FOR THE CHANCES.

TURNING BACK TO TUE...MUCAPES BUILD TO 1500+ J/KG OVER THE EASTERN
1/2 OF THE FORECAST DURING THE AFTERNOON...WITH 0-6 KM SHEAR OF
30-40 KTS. SOME SUGGESTIONS IN THE GFS/NAM OF A PIECE OF UPPER LEVEL
ENERGY ROTATING AROUND THE LOW...WHICH COULD SERVE AS A FOCUS FOR
SHOWER/STORM DEVELOPMENT. ATMOSPHERE LOOKS GOOD FOR STORM PRODUCTION
IF A SPARK FOR CONVECTION IS THERE...WITH A SEVERE THREAT IN THE
EAST TUE AFTERNOON/EARLY EVENING. AGAIN...KEY HERE IS WHERE THE PCPN
FOCUSES WILL BE...INCLUDING ANY MESO SCALE BOUNDARIES AND/OR MCVS
LEFT FROM PREVIOUS CONVECTION.

BETTER AGREEMENT BETWEEN THE GFS AND ECMWF WITH PUSHING THAT
LINGERING LOW EAST/SOUTHEAST ON THU...ALLOWING AN UPPER LEVEL SFC
RIDGE/HIGH PRESSURE SYSTEM TO BUILD INTO THE REGION. SHOULD GET A
COUPLE DRIER DAYS AS A RESULT. HOWEVER...WARM/MOIST AIR ON THE
BACKSIDE OF THE HIGH COUPLED WITH A BIT OF UPPER LEVEL ENERGY COULD
RETURN SOME SHOWERS/STORMS TO THE REGION SAT-SUN.

&&

.AVIATION...THROUGH 18Z MONDAY
1236 PM CDT SUN MAY 19 2013

MAIN AVIATION CONCERNS ARE SHOWERS/THUNDERSTORMS DEVELOPMENT AND
MOVEMENT INTO RST/LSE TAF SITES AND THE SEVERE POTENTIAL WITH
THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS. THE 19.12Z
NAM AND 19.15Z RAP MODELS CONTINUE TO SHOW DECENT SOUTHERLY
MOISTURE FLOW INTO THE AREA. BOTH MODELS INDICATE A COUPLE OF UPPER
LEVEL DISTURBANCES TO TRACK INTO THE REGION THIS AFTERNOON AND
EVENING. THE COMBINATION OF SOUTHERLY MOISTURE FLOW...INSTABILITY AND
LIFT IN ASSOCIATION WITH THE UPPER LEVEL DISTURBANCES WILL ALLOW
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
UNCERTAINTY STILL EXIST AT TIMING OF CONVECTION OVER THE REGION
THIS AFTERNOON. HAVE DELAYED TIMING OF VCTS AT BOTH TAF SITES AND
ADDED TEMPO GROUP FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. THE POTENTIAL FOR SEVERE THUNDERSTORMS EXIST AT BOTH TAF
SITES MAINLY AFTER 20Z SUNDAY TO AROUND 03Z MONDAY...DUE TO
INCREASING INSTABILITY AND WIND SHEAR OVER THE AREA. BOTH THE 19.12Z
NAM/19.15Z RAP INDICATE FOCUS OF SOUTHERLY MOISTURE FLOW OVER
CENTRAL AND EASTERN WISCONSIN AFTER 06Z MONDAY AND SHOULD PUSH
THUNDERSTORM ACTIVITY EAST OF THE RST/LSE TAF SITES. LINGERING
RAIN SHOWERS WILL CONTINUE AT BOTH TAF SITES TO AROUND 11Z AND 13Z
MONDAY. IN ADDITION...LATEST BUFKIT SOUNDINGS FROM THE 19.12Z NAM
AND 19.15Z SUGGEST CEILINGS IN THE MVFR RANGE WITH THE RAIN AND
CONVECTION. HAVE INTRODUCED MVFR RANGE CEILINGS AFTER 03Z AND 06Z
AT TAF SITES.

&&

.HYDROLOGY...
ISSUED AT 220 PM CDT SUN MAY 19 2013

FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

SOAKING RAINS AND HIGH SOIL MOISTURE FROM A WET SPRING HAS PRIMED
THIS AREA FOR FLASH FLOODING. A SLOW MOVING LOW PRESSURE SYSTEM WILL
PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS FOR THE NEXT FEW
DAYS...WITH 1 TO 2 INCHES POSSIBLE INTO MONDAY NIGHT. PWS ARE AROUND
150 PERCENT OR NORMAL...OR GREATER...THROUGH THIS PERIOD. ANY HEAVY
RAINFALL...ESPECIALLY IN A SHORT PERIOD OF TIME...WOULD LIKELY
RESULT IN AT LEAST LOCALIZED FLOODING ISSUES...POTENTIALLY MORE
WIDESPREAD.

THIS FLASH FLOOD WATCH MAY BE EXPANDED AND POSSIBLY EXTENDED INTO
MONDAY NIGHT...DEPENDING ON WHAT HAPPENS TODAY...AND IF DETAILS
SUGGEST THE FLOODING THREAT COULD REMAIN.

HOWEVER...MODELS PROVIDE SOME HOPE THAT THE HEAVIER RAIN THREAT
COULD SHIFT NORTH/EAST AS THE OFFENDING LOW PRESSURE SYSTEM INCHES
CLOSER FROM THE WEST. RELATIVELY DRIER AIR FROM THE ROCKIES/PLAINS
WOULD PUSH IN FROM THE SOUTHWEST...WHILE THE WARM/MOIST CONVEYOR
BELT WOULD MOVE INTO WI AND NUDGED NORTH.

RIVERS IN THE WATCH AREA WOULD ALSO SEE RAPID RISES ASIDE FROM THE
FLASH FLOODING EFFECTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH THROUGH MONDAY
     EVENING FOR MNZ079-086-087-094-095.

IA...FLASH FLOOD WATCH THROUGH MONDAY
     EVENING FOR IAZ008.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....WETENKAMP
HYDROLOGY....RIECK
Hazardous weather outlook, May 19, 6:06 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT SUN MAY 19 2013

IAZ008-MNZ079-086-087-094-095-201100-
DODGE-FILLMORE-MITCHELL-MOWER-OLMSTED-WABASHA-
606 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY. A TORNADO WATCH
IS IN EFFECT THROUGH 9 PM.

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SOUTHEAST MINNESOTA
AND NORTHEAST IOWA INTO THE EARLY EVENING. ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED TO MOVE IN FROM SOUTHERN IOWA BY MID
EVENING...TO CONTINUE STORMS INTO THE OVERNIGHT.

LARGE HAIL...DAMAGING WINDS...FLASH FLOODING...AND AN ISOLATED
TORNADO ARE ALL POSSIBLE THROUGH LATE EVENING. BY THAT TIME...IT IS
EXPECTED THAT THE THREAT MAY BE FLASH FLOODING AND LIGHTNING IN THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE PERIODICALLY NEEDED THROUGH THE EVENING. YOUR
REPORTS HAVE BEEN VERY HELPFUL THUS FAR. SPOTTERS WILL LIKELY BE
NEEDED MONDAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ009>011-018-019-029-030-MNZ088-096-WIZ032-201100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOUSTON-HOWARD-
WINNESHIEK-WINONA-
606 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND BUFFALO COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 9 PM.

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS WESTERN
WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST IOWA INTO THE EARLY
EVENING. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE IN FROM
SOUTHERN IOWA BY MID-LATE EVENING...TO CONTINUE STORMS INTO THE
OVERNIGHT.

LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING...AND AN
ISOLATED TORNADO ARE ALL POSSIBLE THROUGH LATE EVENING. BY THAT
TIME...IT IS EXPECTED THAT THE THREAT MAY BE HEAVY RAINFALL WITH
LOCALIZED FLASH FLOODING AND LIGHTNING IN THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE PERIODICALLY NEEDED THROUGH THE EVENING. YOUR
REPORTS HAVE BEEN VERY HELPFUL THUS FAR. SPOTTERS WILL LIKELY BE
NEEDED MONDAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-033-034-041-201100-
CLARK-JACKSON-LA CROSSE-TAYLOR-TREMPEALEAU-
606 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 1 AM MONDAY.

THUNDERSTORMS COULD DEVELOP EASTWARD THIS EVENING...FROM ACTIVITY
THAT HAS BEEN ONGOING THROUGH THE LATE AFTERNOON IN MINNESOTA.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE IN FROM IOWA
OVERNIGHT.

LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING...AND AN
ISOLATED TORNADO ARE ALL POSSIBLE THROUGH LATE EVENING. BY THAT
TIME...IT IS EXPECTED THAT THE THREAT MAY BE HEAVY RAINFALL WITH
LOCALIZED FLASH FLOODING AND LIGHTNING IN THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY AREAS FURTHER WEST
TOWARD MINNESOTA THIS EVENING. SPOTTERS WILL LIKELY BE NEEDED MONDAY
AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ042>044-053>055-061-201100-
ADAMS-CRAWFORD-GRANT-JUNEAU-MONROE-RICHLAND-VERNON-
606 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHWEST WISCONSIN.

THUNDERSTORMS COULD DEVELOP EARLY THIS EVENING...HOWEVER
THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM SOUTHERN IOWA BY
MID TO LATE EVENING.

LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE ALL
POSSIBLE THROUGH LATE EVENING. BY THAT TIME...IT IS EXPECTED THAT THE
THREAT MAY BE HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING AND
LIGHTNING IN THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED
FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE.

THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH
WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BECOME MORE POSSIBLE AS THE EVENING
PROGRESSES. SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/BAUMGARDT

In the hours before

Local storm report, May 19, 6:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      ST. ANSGAR              43.38N 92.92W
05/19/2013                   MITCHELL           IA   911 CALL CENTER

            DISPATCH CENTER REPORTS WIDESPREAD FLOODING OF SECONDARY
            ROADS ACROSS THE ENTIRE COUNTY.

&&

ZT
Special weather statement, May 19, 6:16 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT SUN MAY 19 2013

MNZ079-087-088-WIZ032-200015-
BUFFALO-OLMSTED-WABASHA-WINONA-
616 PM CDT SUN MAY 19 2013

AT 611 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER I 90
EXIT 229...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH AND HEAVY RAIN MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WHITEWATER STATE PARK...LITTLE VALLEY...LAZY D CAMPGROUND...ELBA...
BEAVER AND COUNTY ROADS 28 AND 31.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

JW
Local storm report, May 19, 6:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     GILMANTON               44.46N 91.68W
05/19/2013                   BUFFALO            WI   EMERGENCY MNGR

            12 POWER POLES DOWN

&&

ZT
Local storm report, May 19, 6:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             ELEVA                   44.58N 91.47W
05/19/2013  M1.00 INCH       TREMPEALEAU        WI   PUBLIC

            ALSO 50 MPH WIND GUSTS.

&&

ZT
Special weather statement, May 19, 6:39 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT SUN MAY 19 2013

MNZ087-088-095-200045-
FILLMORE-OLMSTED-WINONA-
639 PM CDT SUN MAY 19 2013

AT 635 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FILLMORE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS
STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
COUNTY ROADS 2 AND 101...CUMMINGSVILLE...CHATFIELD...HIGHWAY 30 AND
COUNTY 74 AND COUNTY ROADS 137 AND 136.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

JW
Local storm report, May 19, 6:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLASH FLOOD      2 W LE ROY              43.51N 92.55W
05/19/2013                   MOWER              MN   LAW ENFORCEMENT

            WATER RUNNING OVER ROAD ON STATE HWY 56 WEST OF LE ROY.
            RADAR ESTIMATES 3 TO 4 INCHES OF RAIN.

&&

ZT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:39 AM CDTFlash Flood WatchARXDodge, Fillmore, Mower, Olmsted, Wabasha35 hr
May 19, 3:53 PM CDTSevere Thunderstorm WarningARXFillmore, Mower37 min
May 19, 4:14 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha61 min
May 19, 4:29 PM CDTSevere Thunderstorm WarningARXFillmore, Mower46 min
May 19, 4:35 PM CDTSevere Thunderstorm WarningARXWabasha25 min
May 19, 4:44 PM CDTFlash Flood WarningARXDodge, Fillmore, Mower, Olmsted6 hr
May 19, 4:59 PM CDTSevere Thunderstorm WarningARXOlmsted, Winona46 min
May 19, 5:31 PM CDTSevere Thunderstorm WarningARXWabasha, Winona59 min
May 19, 5:55 PM CDTFlash Flood WarningARXDodge, Mower, Olmsted6 hr
May 19, 6:21 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.